Nevada, 2010

Strong Wind in Nevada, November 28, 2010

November 28, 2010 · NWS VEF · 1 event in 1 county or zone

An approaching storm system brought localized southwesterly downslope winds off the Spring Mountains into the west side of the Las Vegas Valley. The winds produced isolated damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

An approaching storm system brought localized southwesterly downslope winds off the Spring Mountains into the west side of the Las Vegas Valley. The winds produced isolated damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Nov 27, 9:06 PM PST, 3 hours 54 minutes earlier.

Area forecast discussion, Nov 27, 9:06 PM PST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
906 PM PST SAT NOV 27 2010

.SYNOPSIS...A STORM SYSTEM WILL MOVE ACROSS THE AREA TONIGHT INTO
SUNDAY BRINGING MOUNTAIN SNOW WITH A CHANCE OF RAIN AND SNOW SHOWERS
TO THE LOWER ELEVATIONS FROM INTERSTATE 40 NORTHWARD. GUSTY NORTH
WINDS BEHIND THIS SYSTEM WILL BRING A REINFORCING SHOT OF COLDER AIR
TO THE AREA FOR MONDAY AND TUESDAY. ANOTHER SYSTEM WILL MOVE ACROSS
THE AREA THURSDAY INTO FRIDAY BRINGING THE CHANCE AGAIN FOR MOUNTAIN
SNOW AND LOWER ELEVATION RAIN MAINLY TO THE SOUTHERN GREAT BASIN.
&&

.UPDATE...SNOW SHOWERS APPROACHING THE SIERRA HAVE BEEN DECREASING
IN COVERAGE AND INTENSITY...AND SIGNIFICANT SNOW IS NO LONGER
LIKELY. THUS...CANCELLED THE WINTER WEATHER ADVISORY EARLY. ALSO
RAISED POPS ALONG I-15 FROM BARSTOW TO LAS VEGAS AS SATELLITE AND
RADAR INDICATE A LOOSELY ORGANIZED BAND OF CLOUDS AND LIGHT SHOWERS
DEVELOPING THERE.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS 10-15KTS THROUGH THE
NIGHT WITH SOME GUSTINESS POSSIBLE TO AROUND 25KTS. SCT-BKN CLOUD
DECK AROUND 10K FT OVERNIGHT WITH A VICINITY SHOWER POSSIBLE BY
MIDNIGHT. SCT CLOUDS NEAR 5K FT ARE POSSIBLE WITH SHOWERS. A COLD
FRONT WILL PUSH THROUGH THE VALLEY ON SUNDAY PROVIDING A WIND SHIFT
FROM WEST AND THEN NORTHWEST AT 10 TO 15 KTS WITH HIGHER GUSTS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AT 04Z THIS EVENING...A COLD FRONT BEGAN ITS PUSH INTO
THE NORTHWESTERN REGIONS OF THE FORECAST AREA AND WILL CONTINUE TO
PUSH SOUTH THROUGH THE AREA THROUGH THE REMAINDER OF THE NIGHT AND
INTO SUNDAY. GUSTY SOUTHWEST WINDS TO NEAR 30KTS ARE EXPECTED AHEAD
OF THE FRONT WITH GUSTY NORTHWEST WINDS TO 30KTS BEHIND IT. CLOUD
COVER IN GENERAL WILL INCREASE AND SPREAD SOUTH AHEAD AND WITH THE
FRONT. BASES WILL GENERALLY BE FROM 8-10K FT BUT LOWER THAN 4K FT IN
AREAS THAT EXPERIENCE SHOWER ACTIVITY. MTNS WILL BE INCREASINGLY
OBSCURED AS THE NIGHT UNFOLDS.
&&

.PREVIOUS DISCUSSION...
ISSUED 322 PM PST SAT NOV 27 2010

.SHORT TERM...OUR LATEST STORM SYSTEM CONTINUES TO MOVE EASTWARD
ACROSS WASHINGTON...OREGON AND THE NORTHERN HALF OF CALIFORNIA THIS
AFTERNOON. RADAR RETURNS AND SPOTTER CALLS ALREADY CONFIRM
PRECIPITATION HAS SPILLED OVER INTO THE SOUTHERN PORTIONS OF THE
EASTERN SIERRA NEVADA. PRECIPITATION LOOKS TO BE SHORT-LIVED HERE
AS THE WRF AND GFS CUT-OFF MOST OF THE SIGNIFICANT QPF AFTER 06Z
SUNDAY. AS THE BASE OF THE 500 MB TROUGH SWINGS ACROSS SOUTH-CENTRAL
CALIFORNIA TONIGHT PRECIPITATION WILL SPREAD EASTWARD BUT THIS IS
NOT A SYSTEM PACKED WITH CONSIDERABLE MOISTURE AND THUS AMOUNTS WILL
BE LIGHT. HOWEVER...PVA LOOKS PRETTY GOOD AHEAD OF AND WITH THE BASE
OF THE 500 MB TROUGH AND GIVEN THE GOOD FORCING THIS WILL SQUEEZE
OUT SOMETHING ACROSS MOST AREAS NORTH OF I-40 LATE TONIGHT INTO
SUNDAY MORNING. PRECIPITATION WILL LAST A FEW HOURS TOPS IN MOST
AREAS. THIS IS A RATHER CHILLY SYSTEM AND THUS SNOW LEVELS WILL
CRASH RATHER LOW WITH THE PASSAGE OF THE ASSOCIATED SURFACE COLD
FRONT. 700 MB TEMPS DROP TO AT LEAST 10C ACROSS THE AREAS EXPECTED
TO SEE PRECIPITATION TONIGHT AND SUNDAY AND THIS BASED ON LOCAL
RULES OF THUMB WOULD PLACE SNOW LEVELS AROUND 3500 FEET.
ADDITIONALLY THE LOW LEVELS ARE NOT THAT MOIST AND GIVEN SOME LOW
LEVEL DRY AIR WILL HANG ON EVAPORATIVE COOLING MAY FURTHER LOW SNOW
LEVELS ESPECIALLY WHERE PRECIPITATION INTENSITY IS GREATER. FOR THE
LAS VEGAS VALLEY...THERE IS THE POTENTIAL FOR A FEW RAIN
SHOWERS/SPRINKLES AND SOME OF IT MAY EVEN MIX WITH OR FALL AS ALL
SNOW (THOUGH NON-ACCUMULATING) ESPECIALLY TOWARDS THE FAR WEST SIDE
OF THE VALLEY IN A SIMILAR MANOR TO WHAT WE SAW THIS PAST WEDNESDAY.
ALTHOUGH SNOW LEVELS GET LOW ENOUGH OUTSIDE OF THE EASTERN SIERRA
AMOUNTS DO NOT LOOK GREAT ENOUGH TO ISSUE ANY ADVISORIES BUT ROADS
MAY GET A QUICK COATING TO AN INCH OR SO AT THE 4000 FOOT LEVEL OR
HIGHER. IN ADDITION...WINDS WILL PICK UP TONIGHT INTO SUNDAY. 50 KT
WINDS ARE FORECAST AS LOW AS 850 MB NEAR BARSTOW AND ALTHOUGH BUFR
SOUNDINGS SHOW A SUBTLE INVERSION IN PLACE THAT WOULD KEEP THESE
FROM FULLY MIXING DOWN...GRADIENTS ARE TIGHT ENOUGH THAT WE COULD
SEE SOME MARGINAL LOW END ADVISORY GUSTS. ALSO GIVEN THE BUSY
TRAVEL DAY SUNDAY OPTED TO ISSUE A WIND ADVISORY FOR NORTHWEST SAN
BERNARDINO COUNTY TO COVER THIS.

THE AFOREMENTIONED SYSTEM HEADS EAST SUNDAY NIGHT AND DRY NORTHWEST
FLOW ALOFT CLEARS THINGS OUT ACROSS THE AREA. GUSTY NORTHWEST
WINDS WILL BLOW THROUGH SUNDAY NIGHT ALLOWING ANOTHER ADVECTION
FREEZE TO TAKE PLACE IN MANY LOWER DESERT VALLEYS INCLUDING OUTLYING
AREAS OF THE LAS VEGAS VALLEY.

DRY NORTHWEST FLOW ALOFT CONTINUES FOR MONDAY. SURFACE HIGH PRESSURE
BUILDS INTO THE NORTHERN GREAT BASIN INCREASING NORTH-SOUTH SURFACE
PRESSURE GRADIENTS. IN ADDITION 700 MB WINDS ARE OUT OF THE NORTH AT
UP TO 30 KTS. THUS THE POTENTIAL FOR LAKE WIND ADVISORY CRITERIA
EXISTS THEN. GIVEN THE GUSTY WINDS AND CHILLY AIR MASS IN PLACE HIGH
TEMPS WILL BE NEARLY 12 DEGREES BELOW NORMAL.

WINDS LET UP BY MONDAY NIGHT AND WE SHOULD SEE ANOTHER CHILLY NIGHT
WITH A FREEZE LIKELY AGAIN IN MUCH OF THE LAS VEGAS VALLEY. WINDS
WILL BE LIGHTER THOUGH. ONE ISSUE FOR TEMPS NOT JUST MONDAY NIGHT
BUT ALSO TUESDAY WILL BE INCREASING HIGH CLOUDS THAT ACCOMPANY A
RIBBON OF ENERGY MOVING INTO NORTHERN NEVADA ON TUESDAY. MODEL CROSS
SECTIONS ARE INCREDIBLY MOIST ABOVE 400 MB AND GIVEN THIS AND WEAK
LOW-LEVEL WINDS...TEMPS WILL STAY ON THE CHILLY SIDE. I WOULD NOT BE
SHOCKED TO SEE LAS VEGAS STAY IN THE 40S FOR A HIGH ON TUESDAY
ESPECIALLY IF CLOUDS ARE THICK.

.LONG TERM...RIDGING WILL BEGIN TO DECREASE BY WEDNESDAY AS THE NEXT
WEATHER SYSTEM MOVES TOWARD THE WEST COAST. HEIGHTS DECREASE OVER
THE AREA THROUGH FRIDAY AS BOTH THE GEM AND ECMWF MODELS PUSH
MOISTURE AND A SLIGHTLY STRONGER SYSTEM OVER THE AREA THAN WHAT IS
PORTRAYED BY THE GFS SOLUTION. IN EITHER SOLUTION...THE SYSTEM HAS
FAIRLY LIMITED MOISTURE TO WORK WITH. HAVE MAINTAINED SLIGHT CHANCE
POPS ACROSS THE NORTHERN TWO THIRDS OF THE CWA...PARTICULARLY OVER
THE HIGHER TERRAIN. TEMPS SHOULD RISE A BIT AHEAD OF THE TROUGH ON
THURSDAY WITH INCREASED MIXING AND THIS LOOKS TO BE OUR NEXT CHANCE
AT SEEING NEAR TO ABOVE NORMAL HIGHS ESPECIALLY IF CLOUDS ARE NOT
THICK. ZONAL FLOW IS FORECAST FOR FRIDAY AS THE SYSTEM MOVES EAST
AND THEN DIFFERENCES START TO APPEAR WITH HANDLING THE NEXT
POTENTIAL SYSTEM BY THE END OF THE WEEKEND AND BEYOND. DUE TO THESE
DIFFERENCES HAVE ONLY MADE MINOR COSMETIC CHANGES TO THE FAR
EXTENDED PERIOD.

.AVIATION...FOR MCCARRAN...WITH INVERSION IN PLACE...LIGHT WINDS
EXPECTED THROUGH THIS EVENING. AS FRONT MOVES CLOSER EXPECT
SOUTHWEST WINDS TO DEVELOP TOWARD MORNING. SOME UNCERTAINTY AS TO
EXACT TIME THIS WILL HAPPEN DUE TO WINDS ALOFT HAVING TO SCOUR
THROUGH INVERSION. SOUTHWEST WINDS JUST ABOVE SURFACE WILL BE IN THE
15 TO 20 KT RANGE SO SOME SFC GUSTS OF 15 TO 20 KT ARE POSSIBLE
PRIOR TO FRONTAL PASSAGE. THE COLD FRONT WILL PUSH THROUGH THE
VALLEY SUNDAY AFTERNOON...PROVIDING WIND SHIFT TO WEST AND THEN
NORTHWEST AT 10 TO 15 KTS WITH HIGHER GUSTS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...COLD FRONT TO MOVE ACROSS AREA OVERNIGHT AND THROUGH
THE DAY TOMORROW WITH SOUTH TO SOUTHWEST WINDS AHEAD OF IT AND
NORTHWEST TO NORTH WINDS BEHIND. WINDS WILL BE GUSTIEST NEAR THE
FRONT WITH SOME GUSTS APPROACHING 20 KT. SCT-BKN CLOUDS WILL
GENERALLY BE AOA 20K FT AHEAD OF THE FRONT BECOMING BKN-OVC BEHIND
THE FRONT AS LOW AS 10K FEET. PRECIPITATION AND LOWER CIGS WILL
BECOME MORE WIDESPREAD ACROSS THE AREA ALONG AND BEHIND THE FRONT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WIND ADVISORY FROM 1 AM TO 2 PM PST SUNDAY FOR CAZ523.
&&

MORGAN/SALMEN/STACHELSKI/STAUDENMAIER

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Nov 27, 4:57 AM PST, 20 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
457 AM PST SAT NOV 27 2010

AZZ001>003-036-CAZ519>527-NVZ014>022-280100-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
457 AM PST SAT NOV 27 2010 /557 AM MST SAT NOV 27 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE NEXT
PACIFIC STORM WILL MOVE INTO THE SOUTHERN SIERRA BY LATE THIS
MORNING AND THEN CROSS INTO NEVADA TONIGHT. THIS WILL RESULT IN
LIGHT AMOUNTS OF SNOW ACROSS THE NORTHERN MOUNTAINS WITH LOCAL
GUSTY WINDS...ESPECIALLY OVER THE CREST OF THE SOUTHERN SIERRA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE PACIFIC STORM
WILL CONTINUE TO MOVE ACROSS SOUTHERN NEVADA AND NORTHWEST
ARIZONA ON SUNDAY WITH SCATTERED SHOWERS PRODUCING THE POSSIBILITY
OF LIGHT SNOW ACCUMULATIONS OVER THE MOUNTAINS. COOLER AND DRIER
AIR WILL THEN BE OVER THE DISTRICT MONDAY AND TUESDAY. LOCAL GUSTY
WINDS WILL BE SEEN ACROSS THE SAN BERNARDINO DESERT ON SUNDAY WITH
GUSTY NORTH WINDS EXPECTED DOWN THE COLORADO RIVER VALLEY ON
MONDAY. ANOTHER PACIFIC STORM IS EXPECTED TO MOVE INTO THE
SOUTHERN SIERRA AND THE NORTHERN MOUNTAINS LATE THURSDAY INTO
FRIDAY WHICH WILL BRING ISOLATED SNOW SHOWERS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Spring Mountains

When
November 28, 1:00 AM PST to 3:00 AM PST
Where
Spring Mountains forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

A park ranger at the Spring Mountain Ranch State Park reported that wind blew down a large 80 year old tree, blew several limbs out of other trees, and shook his house.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263167.